Alert archive / Missouri / Areal Flood Advisories in 2021

Areal Flood Advisory 4, NWS St. Louis, MO

April 7, 2021Boone County, Cole County, Moniteau County, Missouri

NWS St. Louis, MO issued this areal flood advisory at Apr 7, 2021, 4:27 PM CDT for Boone County, Cole County, Moniteau County, Missouri. It was in force for 3 hr.

The area

The outline as issued.

The facts

Issued
Apr 7, 2021, 4:27 PM CDT (21:27 UTC)
Expired
Apr 7, 2021, 7:30 PM CDT
In force
3 hr
Issued by
NWS St. Louis, MO
Area
Storm-based polygon

Counties Boone County, MO, Cole County, MO, Moniteau County, MO

The radar

The St Louis radar (KLSX), 152 km from the middle of the area, began a volume at 21:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 9.5 hours before the alert went out and 256 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2021-04-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 790 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2021-04-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 186 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
790 J/kg
Mixed-layer CIN
-275 J/kg
Mixed-layer LCL
767 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
186 m²/s²
0-3 km storm-relative helicity
223 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted.

525 
WGUS83 KLSX 072127
FLSLSX

Flood Advisory
National Weather Service St Louis MO
427 PM CDT Wed Apr 7 2021

MOC019-051-135-080030-
/O.NEW.KLSX.FA.Y.0004.210407T2127Z-210408T0030Z/
/00000.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Boone MO-Cole MO-Moniteau MO-
427 PM CDT Wed Apr 7 2021

The National Weather Service in St Louis has issued a

* Urban and Small Stream Flood Advisory for...
  Central Boone County in central Missouri...
  Northwestern Cole County in central Missouri...
  Northeastern Moniteau County in central Missouri...

* Until 730 PM CDT.

* At 427 PM CDT, Trained weather spotters reported water over 
  roadways at Interstate 70 at exit 124, and other portions of 
  Columbia due to thunderstorms. This is causing urban and small 
  stream flooding. Between 1 and 2 inches of rain have fallen.

* Some locations that will experience flooding include...
  Columbia, California, Jamestown, Centertown, Easley, Midway, 
  Murry, McGirk, Lupus, McBaine, Sandy Hook, Wilton and Kliever.

Additional rainfall amounts of .5 to 1.5 inches are expected over 
the area. This additional rain will result in minor flooding.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3899 9251 3916 9241 3906 9213 3903 9214
      3859 9244 3867 9262 3892 9250

$$

BRC
1 follow-up statement
085 
WGUS83 KLSX 080024
FLSLSX

Flood Advisory
National Weather Service St Louis MO
724 PM CDT Wed Apr 7 2021

MOC019-051-135-080034-
/O.EXP.KLSX.FA.Y.0004.000000T0000Z-210408T0030Z/
/00000.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Boone MO-Cole MO-Moniteau MO-
724 PM CDT Wed Apr 7 2021

...THE URBAN AND SMALL STREAM FLOOD ADVISORY WILL EXPIRE AT 730 PM 
CDT THIS EVENING FOR CENTRAL BOONE, NORTHWESTERN COLE AND 
NORTHEASTERN MONITEAU COUNTIES...

The heavy rain has ended. Urban and small stream flooding is no 
longer expected to pose a threat. Please continue to heed remaining 
road closures.

LAT...LON 3899 9251 3916 9241 3906 9213 3903 9214
      3859 9244 3867 9262 3892 9250

$$

BRC

What forecasters said that day

The local office's own words before this areal flood advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this areal flood advisory went out at Apr 7, 3:14 PM CDT, 1 hour 13 minutes earlier.

Area forecast discussion, Apr 7, 3:14 PM CDT, 1 hour 13 minutes before
Area Forecast Discussion...CORRECTED
National Weather Service Saint Louis MO
314 PM CDT Wed Apr 7 2021

.SHORT TERM...  (Through Late Thursday Night)
Issued at 311 PM CDT Wed Apr 7 2021

This afternoon into this evening, an upper-level closed low will
progress eastward across KS into MO, forcing a cold front currently
across western MO to also advance eastward. This cold front will
provide the focus for showers and thunderstorms to develop and
spread into the forecast area this afternoon and evening as large-
scale lift begins to increase near the frontal boundary and at the
leading edge of the closed low.

A few of these thunderstorms could become severe during this
afternoon into evening, especially for locations east of the
Mississippi River. Latest SPC mesoanalysis indicates a corridor of
750 to 1000 J/kg of MLCAPE ahead of the front that has been
generated in response to steepening mid-level lapse rates on
approach of the closed low and with widespread surface dewpoints
flirting with 60F combined with modest solar insolation through
breaks in cloud cover. This area is also characterized by 30 to 40
kt of deep-layer vertical wind shear, which will be sufficient allow
a few thunderstorms to become severe. However, weak low-level lapse
rates tempered by early day showers and thunderstorms and persisting
cloud cover should preclude a greater severe threat. Thunderstorms
should organize into multicell clusters or QLCS with 0 to 6 km shear
vectors approximately parallel to the cold front boundary. The main
threat from severe thunderstorms will be damaging winds. But a few
discrete thunderstorms are possible further ahead of the cold front,
perhaps with transient supercellular characteristics. A tornado or
two are possible given backed south-southeasterly surface winds
beneath a pre-frontal low-level jet that could enhance low-level
clockwise hodograph curvature. Tornado threat will be greatest with
any discrete thunderstorms as well as enhanced QLCS bowing
segments, given over 30 kt of 0 to 3 km shear. More robust
updrafts may also be capable of marginally severe hail with a
freezing level ~675 hPa. The threat for severe thunderstorms will
be primarily focused across the forecast area from 3 to 9pm with
thunderstorms beginning to weaken as they reach a stabilizing
airmass near and east of the Mississippi River this evening.

On Thursday, the upper-level closed low will slowly migrate north-
northeastward toward the IA-IL border as it becomes vertically
stacked with its associated surface low. Concurrent with this
evolution, filaments of vorticity are expected to rotate around the
closed low within a cyclonic flow regime, leading to rain showers at
times Thursday into Thursday night with residual moisture across the
region. These showers, persistent stratus, and 850-hPa temps around
1 to 2C will prevent temps from warming much throughout Thursday.
Therefore, high temps Thursday will be as much as 10F below average.

Pfahler

.LONG TERM...  (Friday through Next Wednesday)
Issued at 311 PM CDT Wed Apr 7 2021

Stratus may linger into Friday, especially across northeastern MO
and west-central IL where boundary layer moisture will continue to
wrap around the surface low progressing northward along the upper
Mississippi River Valley. As the associated upper-level closed low
continues northward as well, brief upper-level ridging is forecast
to briefly dominate the Midwest in its wake. At low levels, weak WAA
with southwesterly flow ahead of another approaching upper-level
closed low and clearing skies should allow Friday's high temps to
rebound to above normal.

The next upper-level closed low is progged to reach the Midwest
Friday night into early Saturday along with an attendant cold front.
Rain showers could develop along the cold front as it passes the
forecast area Friday night; however, model guidance differs on the
exact location and progression of possible surface cyclogenesis
along the front across the mid-Mississippi River Valley on Saturday.
A growing number of EPS members portray precip across the forecast
area to the northwest of the possible developing surface low on
Saturday, but very few GEFS members depict this scenario. Given
these disparities, the diffuse nature of the initial cold front, and
uncertainty of Gulf of Mexico moisture return quality only
widespread chance PoPs were warranted during the period. Although
moisture return could be limited, steepening lapse rates beneath the
closed low may enable a thunderstorm or two to form Friday night.

Upper-level ridging is anticipated to provide drier conditions again
late Saturday into Sunday, following the upper-level closed low as
it departs. Early next week, global model guidance begin to diverge
with regard to the synoptic-scale upper-level flow pattern. Amidst
this disagreement, there is potential for another upper-level closed
low or trough to pass over the central or north-central U.S. during
the Monday-to-Wednesday timeframe, but the exact track and timing of
this feature is difficult to discern at this time. These factors
will, in turn, impact precip chances early to mid-next week.

Pfahler

&&

.AVIATION...  (For the 18z TAFs through 18z Thursday Afternoon)
Issued at 103 PM CDT Wed Apr 7 2021

Morning showers and thunderstorms are finally exiting KUIN to the
northeast early this afternoon. A brief period of predominantly dry
conditions is anticipated before showers and thunderstorms redevelop
along an approaching cold front, initially in central MO near KCOU
this afternoon. Showers and thunderstorms are anticipated to arrive
at KCOU around 20z, KUIN around 23z, and St. Louis metro terminals
around 00z with flight conditions deteriorating to MVFR. A brief
period of IFR flight conditions cannot be ruled out. Otherwise,
gusty south-southeasterly winds are anticipated into this evening
before the cold front arrives late this evening, veering winds to
the south-southwest.

Behind the cold front, dry conditions and a period of VFR flight
conditions are expected at all terminals during the middle of the
night before MVFR stratus is forecast to enter the region Thursday
morning. Light rain showers could also move over KCOU during the
second half of Thursday morning.

Pfahler

&&

.PRELIMINARY POINT TEMPS/POPS...
Saint Louis     51  58  50  75 /  90  60  50   5
Quincy          49  55  48  68 / 100  70  70  10
Columbia        46  54  45  72 /  80  80  70   5
Jefferson City  47  56  44  74 /  80  80  70   5
Salem           55  62  51  75 / 100  40  40   5
Farmington      46  61  47  78 /  90  50  40   5

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, Apr 7, 2:54 PM CDT, 1 hour 33 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
254 PM CDT Wed Apr 7 2021

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-082000-
Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO-
Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO-
Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO-
Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO-
Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL-
Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO-
Saint Clair-Saint Francois MO-Saint Louis City MO-Saint Louis MO-
Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO-
254 PM CDT Wed Apr 7 2021

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight.

Thunderstorms are expected from this afternoon into evening across
the entire area. A few thunderstorms may become strong to severe this
afternoon and evening with damaging winds being the primary threat;
however, marginally severe hail and an isolated tornado are also
possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

There is a slight chance of thunderstorms Friday night across
southeastern Missouri and southwestern Illinois.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening.

Pfahler

In the hours before

Local storm report, Apr 7, 10:35 AM CDT, 5 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1035 AM CDT WED APR 7 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0944 AM     HAIL             LINN                    38.48N 91.84W
04/07/2021  E0.25 INCH       OSAGE              MO   PUBLIC

            REPORT SUBMITTED VIA SOCIAL MEDIA.

&&

MAPLES
Local storm report, Apr 7, 2:27 PM CDT, 2 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
227 PM CDT WED APR 7 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0219 PM     HAIL             1 WNW MIDWAY            38.99N 92.47W
04/07/2021  E0.75 INCH       BOONE              MO   PUBLIC

            REPORT FROM MPING: DIME (0.75 IN.).

&&

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 7, 3:06 PM CDTSevere Thunderstorm WarningLSXMoniteau39 min
Apr 7, 4:04 PM CDTSevere Thunderstorm WarningLSXBoone, Callaway, Cole, Moniteau, Osage26 min
Apr 7, 5:09 PM CDTSevere Thunderstorm WarningLSXKnox, Lewis, Marion, Monroe, Ralls, Shelby19 min
Apr 7, 5:37 PM CDTSevere Thunderstorm WarningLSXFranklin, Jefferson, Saint Francois, Washington68 min
Apr 7, 6:27 PM CDTSevere Thunderstorm WarningLSXSaint Louis, City of Saint Louis49 min

Nearby

Areal Flood Advisories in Missouri, 2021Every areal flood advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.